Updated: September 16, 2013
Byetta®, Victoza®, Januvia®, Onglyza®
We received a notice from the FDA on Friday 9/25/2009 indicating 88 cases of acute pancreatitis reported between October 2006 and February 2009 in patients using Januvia® (sitagliptin). These have generally occurred shortly after starting the medication or increasing the dose. At the Diabetes Control Center we have not seen a case of pancreatitis with nearly 400 patients taking either Januvia® (sitagliptin) or Janumet® (sitagliptin with metformin).
The FDA also indicated 30 domestic reports of acute pancreatitis between April 2005 and December 2006 in patients taking Byetta® (exenatide). At the Diabetes Control Center we have over 300 patients taking Byetta® and have no reported cases of pancreatitis.
Acute pain in the abdomen is the hallmark of acute pancreatitis. It is generally severe enough that the patient definitely knows something is wrong, it is severe enough to require an Emergency Room visit. The pain may be located anywhere in the abdomen but is generally in the upper mid-portion. In about 90% of cases there is nausea an vomiting. Anyone with these symptoms should seek medical attention immediately, whether or not taking one of the mentioned medications. Charles H. Raine, III, MD
FDA MedWatch [firstname.lastname@example.org] Fri 9/25/2009 11:56 AM
Designed and Copyright by Charles H. Raine, III, M.D.